Hide This

FREEHER HealthToolkit

HER Health Toolkit

Sign up for EmpowHER updates and you'll receive our
FREE HER Health Toolkit

Wellness

Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

Serotonin Poisoning

By MC Kelby HERWriter
 
Rate This

Serotonin poisoning is a potentially life-threatening adverse drug reaction. Serotonin is a chemical produced by your body and is needed for your nerve cells and brain to function. Nerve cells in your brain and spinal cord (central nervous system) produce serotonin that helps regulate your attention, behavior and body temperature. Other nerve cells in your body, primarily in your intestines, also produce serotonin. In these other areas, serotonin plays a role in regulating your digestive process, blood flow and breathing. But too much serotonin can cause problems.

Serotonin poisoning occurs when you take medications, illicit drugs and dietary supplements that cause high levels of the chemical serotonin to accumulate in your body. It can occur when you increase the dose of such a drug or add a new drug to the ones you take already.

Some experts strongly prefer the terms serotonin toxicity or serotonin toxidrome because these terms accurately reflect the fact that it is a form of poisoning. It may also be called serotonin syndrome, serotonin storm, hyperserotonemia or serotonergic syndrome.

Serotonin poisoning typically occurs within several hours of taking a new drug or increasing the dose of a drug you're already taking.

Serotonin poisoning symptoms range from shivering to diarrhea. Severe serotonin poisoning can be life-threatening. Signs and symptoms include high fever, seizures, irregular heartbeat and unconsciousness.

Severe serotonin poisoning can be fatal if it isn't treated. Serotonin poisoning usually goes away within a day of stopping the medications causing symptoms and taking drugs that block serotonin.

Additional symptoms and signs of serotonin poisoning include:
• Agitation or restlessness
• Confusion
• Rapid heart rate
• Dilated pupils
• Loss of muscle coordination or twitching muscles
• Heavy sweating
• Diarrhea
• Headache
• Shivering
• Goose bumps

If you suspect you might have serotonin poisoning after starting a new drug or increasing the dose of a drug you're already taking, call your doctor right away or go to the emergency room.

Add a CommentComments

There are no comments yet. Be the first one and get the conversation started!

Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Improved

1769 Health

Changed

672 Lives

Saved

533 Lives
5 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

What do you think is the most important health test for women?:
View Results